Kentucky, 2012Hail and Damaging Winds in Kentucky, April 26, 2012
April 26, 2012 · NWS LMK · 10 events in 7 counties and zones
During the late evening hours on April 25th, a convective complex developed across western Illinois. This cluster of storms then moved southeast across southwestern Indiana and eventually across south central Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late evening hours on April 25th, a convective complex developed across western Illinois. This cluster of storms then moved southeast across southwestern Indiana and eventually across south central Kentucky. Scattered wind damage and one report of large hail were recorded during the early morning hours on the 26th of April.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 26, 1:52 AM CST, 21 minutes earlier.
Area forecast discussion, Apr 26, 1:52 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
352 AM EDT THU APR 26 2012
.Short Term (Today through Friday)...
Issued at 350 AM EDT Apr 26 2012
The immediate concern this morning is the strong to severe
thunderstorms moving into the northwestern portion of the forecast
area. The isolated earlier storms have congealed into a larger
bowing MCS. Relatively warm temperatures and a strong shortwave have
contributed to the enhancement of this system. These storms are
expected to continue to remain strong as they track east across the
forecast area. We have therefore expanded the Severe Thunderstorm
Watch across most of the forecast area this morning. This watch goes
through 13Z, with most of the storms expected to be exiting to the
east by this time. Large hail will still be a concern with these
storms. However, the wind threat is increasing as a bowing line
develops and winds may become the main concern as the system moves
east.
For the rest of the day, rain chances will rapidly decrease. We may
have some lingering showers or thunderstorms across east central
Kentucky through the afternoon hours. There is a bit of uncertainty
however as the atmosphere should be fairly worked over in the wake
of this morning's convection. Winds will shift this afternoon as the
cold front moves through. Winds are expected to become gusty ahead
of and behind this front. Gusts of 20-25 mph can be expected through
the late morning and afternoon hours. Highs today will be in the mid
70s north to the upper 70s in the south.
We will dry out tonight as the cold front sinks south of the area.
Skies will become partly cloudy to mostly clear with temperatures
dropping into the lower 40s in the north to the lower 50s in the
south. For Friday, the front to the south of the region will begin
to move back to the north as a warm front. Ahead of this front,
clouds will overspread the area. We should remain dry through mid
day. Showers and thunderstorms will then begin to move in from the
southwest. Think that coverage in the afternoon will be fairly
limited, so have reduced pops for tomorrow into the low chance range.
.Long Term (Friday Night through Wednesday)...
Issued at 251 AM EDT Apr 26 2012
Friday Night through Sunday Night...
Combination and of deterministic and ensemble guidance continues to
show a bit of spread throughout the long term forecast period. In
general, this will result in lower than normal forecast confidence.
Upper air pattern over the eastern third of the US will remain
generally zonal in nature with multiple short waves moving through
within the mean flow. So we'll likely see heights rising and
lowering during the period with chances of precipitation occurring
as each wave passes through.
Previous forecast still looks fairly good compared to this evening's
model runs. Stalled out frontal boundary to the south will likely
lift back northward as a warm front Friday evening as an area of low
pressure moves out of the Plains and into the upper Midwest. Just
how far north this front will lift northward on Saturday is still
quite questionable. This will lead to a large gradient of
temperatures across the region. We could see as much as a 15-20
degree gradient from south to north with highs in the lower 60s in
the north and readings in the upper 70s to the lower 80s in the
south. The front looks to sag back south of the area on Sunday
resulting a slightly drier forecast for now. Highs Sunday will
range from the lower 60s in the north tot he upper 60s to around 70
in the south...with overnight lows dropping into the upper 40s to
the lower 50s.
Monday through Wednesday...
Did not make many changes through this period given the wide spreads
in both the deterministic and ensemble guidance. The Ohio Valley
looks to remain in a baroclinic zone through the period as a surface
frontal boundary remains near the area. This boundary will start
off to the south of the area at the beginning of the period and
gradually lift northward once again. As multiple mid-level waves
aloft scoot past, they will likely result in off and showers and
storms. The predictability of the timing of these waves is quite
low...thus plan on leaving low chance PoPs in the forecast
throughout the period for now. It does appear that the front will
likely lift north of the Ohio Valley toward the end of the period
resulting in drier and warmer conditions as we head toward the end
of the workweek. Highs Mon/Tue should warm into the 70s with upper
70s to the lower 80s returning by Wednesday. Overnight lows will
generally be in the 50-60s.
&&
.Aviation (06Z TAF Issuance)...
Updated at 120 AM EDT Apr 26 2012
The challenge for the TAFs through the rest of the night will be
whether upstream storms will affect the TAF sites. The latest timing
in upstream convection suggests if the storms hold together they
should affect SDF around 08Z. Whether they will reach BWG or LEX is
a bit more in question. If they do, it should be a couple of hours
later than SDF. Will carry VCTS for a couple of hours for each of
the TAF sites to cover this convection. Ahead of the convection,
will continue to mention wind shear at BWG and LEX.
Through the day today, winds will increase in the late morning to
early afternoon hours ahead of and just behind the frontal passage.
Winds will gust to around 20 knots, with some higher gusts possible.
Winds will shift from southwesterly to eventually northwesterly as
the front passes through. Models are suggesting that cigs will lower
to MVFR during midday before clearing. With not a lot of confidence
in this scenario, will keep cigs just above this threshold for the
time being. Clear skies and light northerly winds can be expected in
the wake of the front tonight.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
Short Term.......EER
Long Term........MJ
Aviation.........EER
Hazardous weather outlook, Apr 26, 1:55 AM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
355 AM EDT THU APR 26 2012
INZ078-079-KYZ032-070-072-073-075-081-082-270800-
SCOTT IN-JEFFERSON IN-TRIMBLE KY-LOGAN KY-SIMPSON KY-ALLEN KY-
MONROE KY-CUMBERLAND KY-CLINTON KY-
355 AM EDT THU APR 26 2012 /255 AM CDT THU APR 26 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED EARLY THIS MORNING. GUSTY WINDS AND
SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS. ANY
THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORM CHANCES WILL EXIST FOR THE FIRST HALF OF THE WEEKEND
AS A SERIES OF DISTURBANCES TRAVERSES THROUGH THE OHIO VALLEY. ANY
THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF GUSTY WINDS AND
HEAVY DOWNPOURS. THOSE WITH OUTDOOR INTERESTS OVER THE WEEKEND
SHOULD CONTINUE TO MONITOR FORTHCOMING UPDATED FORECASTS FOR THE
LATEST INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
INZ076-077-083-084-089>092-KYZ023>031-033>043-045>049-053>057-
061>067-071-074-076>078-270800-
ORANGE IN-WASHINGTON IN-DUBOIS IN-CRAWFORD IN-PERRY IN-
HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-MEADE KY-
OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-OLDHAM KY-
HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-SPENCER KY-
ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-
NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-
MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-
HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-WARREN KY-
BARREN KY-METCALFE KY-ADAIR KY-RUSSELL KY-
355 AM EDT THU APR 26 2012 /255 AM CDT THU APR 26 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING
AS AN UPPER LEVEL DISTURBANCE DRIVES ACROSS THE REGION. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
STRONG WINDS. A CHANCE FOR ISOLATED THUNDERSTORMS WILL CONTINUE
INTO THE AFTERNOON FOR EAST CENTRAL KENTUCKY. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORM CHANCES WILL EXIST FOR THE FIRST HALF OF THE WEEKEND
AS A SERIES OF DISTURBANCES TRAVERSES THROUGH THE OHIO VALLEY. ANY
THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF GUSTY WINDS AND
HEAVY DOWNPOURS. THOSE WITH OUTDOOR INTERESTS OVER THE WEEKEND
SHOULD CONTINUE TO MONITOR FORTHCOMING UPDATED FORECASTS FOR THE
LATEST INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT ANY INSTANCES OF LARGE HAIL OR
DAMAGING WINDS TO THE NATIONAL WEATHER SERVICE EARLY THIS MORNING.
EER
In the hours before
Special weather statement, Apr 25, 8:45 PM CST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1045 PM EDT WED APR 25 2012
KYZ056-057-067-260300-
GARRARD-LINCOLN-MADISON-
1045 PM EDT WED APR 25 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND 40 MPH WINDS...
AT 1039 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF STANFORD...AND MOVING EAST
AT 45 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 40 MPH...ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
STANFORD...
CARTERSVILLE...
SLATE LICK...
THIS STORM WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE MARKERS
76 AND 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3752 8428 3752 8430 3753 8434 3752 8435
3750 8435 3747 8438 3748 8444 3737 8449
3738 8469 3755 8468 3760 8427
TIME...MOT...LOC 0245Z 267DEG 44KT 3746 8450
MPSpecial weather statement, Apr 26, 12:46 AM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
246 AM EDT THU APR 26 2012
INZ076-083-084-089-260715-
CRAWFORD-DUBOIS-ORANGE-PERRY-
246 AM EDT THU APR 26 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
HALF INCH HAIL...
AT 241 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WINSLOW...AND MOVING EAST AT 65 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND HALF INCH HAIL...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
JASPER...
MILLERSPORT AND DUFF...
MALTERSVILLE AND HUNTINGBURG...
SAINT ANTHONY AND SAINT MARKS...
SCHNELLVILLE AND BIRDSEYE...
THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS
74 AND 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.
&&
LAT...LON 3851 8707 3851 8698 3849 8695 3851 8694
3850 8688 3853 8684 3853 8669 3857 8668
3855 8645 3813 8660 3815 8680 3820 8680
3820 8702 3821 8708
TIME...MOT...LOC 0645Z 278DEG 57KT 3838 8713
EERLocal storm report, Apr 26, 2:11 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
411 AM EDT THU APR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 AM HAIL HARDINSBURG 37.78N 86.45W
04/26/2012 M0.70 INCH BRECKINRIDGE KY BROADCAST MEDIA
&&
EVENT NUMBER LMK1200504
EERLocal storm report, Apr 26, 2:13 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
413 AM EDT THU APR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 AM HAIL HARNED 37.75N 86.42W
04/26/2012 M0.70 INCH BRECKINRIDGE KY AMATEUR RADIO
&&
EVENT NUMBER LMK1200505
EERHail, Breckinridge
- When
- April 26, 2:13 AM CST
- Where
- Breckinridge County, Mc Daniels
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.600, -86.430
A trained spotter reported one inch hail near McDaniel's. In addition, a tree was reported downed across State Highway 259 near the same location.
Thunderstorm Wind, Hart
- When
- April 26, 2:57 AM CST
- Where
- Hart County, Munfordville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.280, -85.900
A spotter reported several trees downed near Munfordville.
Thunderstorm Wind, Barren
- When
- April 26, 3:02 AM CST
- Where
- Barren County, 0.88 mi NE of Cave City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.140, -85.960
A home's siding was damaged in Cave City. Several trees were downed nearby as well.
Thunderstorm Wind, Barren
- When
- April 26, 3:13 AM CST
- Where
- Barren County, 1.77 mi NW of Glasgow
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.000, -85.920
The Barren County emergency management reported trees downed across the county.
Thunderstorm Wind, Metcalfe
- When
- April 26, 3:18 AM CST
- Where
- Metcalfe County, 2.31 mi WSW of Knob Lick
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 37.070, -85.720
One house lost a roof along Crenshaw Road. Four other homes suffered roof damage on the same street.
Thunderstorm Wind, Adair
- When
- April 26, 3:24 AM CST
- Where
- Adair County, 1.77 mi SE of Pickett
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.100, -85.450
Local law enforcement reported that several trees were downed west of Columbia.
Thunderstorm Wind, Metcalfe
- When
- April 26, 3:25 AM CST
- Where
- Metcalfe County, 0.69 mi S of Wisdom
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.990, -85.700
A Kentucky Mesonet automated gauge recorded a 59 mph wind gust.
Thunderstorm Wind, Adair
- When
- April 26, 3:33 AM CST
- Where
- Adair County, 1.49 mi SSW of Fairplay
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.000, -85.310
Several trees were downed 7 miles south of Columbia.
Thunderstorm Wind, Russell
- When
- April 26, 3:42 AM CST
- Where
- Russell County, Russell Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.050, -85.080
Russell Springs local law enforcement reported a tree down.
Thunderstorm Wind, Clinton
- When
- April 26, 3:52 AM CST
- Where
- Clinton County, 0.89 mi NW of Albany
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.690, -85.140
Local law enforcement reported that numerous trees were downed across the county.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Tennessee, April 26, 20121 injured · $400,000 · EF2 · 6 events
- Tornado and Hail in Tennessee, April 26, 20127 injured · $127,000 · EF0 · 49 events
- Hail and Damaging Winds in Texas, April 26, 2012$81,000 · 1.5 in hail · 20 events
- High Wind in New Mexico, April 26 to 27, 2012$70,000 · 66 kt wind · 16 events
- Flash Flood and Hail in Kentucky, April 26, 2012$55,000 · 2.5 in hail · 21 events
- Hail and Damaging Winds in Tennessee, April 26, 2012$51,000 · 1 in hail · 13 events
- Hail and Damaging Winds in North Carolina, April 26, 20121 injured · $30,000 · 55 kt wind · 14 events
- Flash Flooding and Hail in West Virginia, April 26, 2012$50,000 · 1.5 in hail · 7 events
- Strong Wind in California, April 26, 2012$55,000 · 2 events
- Flash Flood and Hail in North Carolina, April 26, 2012$20,000 · 1.75 in hail · 20 events
- Flash Flood and Hail in West Virginia, April 26, 2012$27,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Kentucky, April 26, 2012$30,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367766, 367767, 367768, 367769, 367770, 367771, 367775, 367772, 367773, 367774.